Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 18, 2009, 9:50 PM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 9:50 PM CDT (02:50 UTC)
- Expired
- Jun 18, 2009, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:54 PM CDT | HAIL 1.25 | 4 Wnw Elkton, SD | |
| Jun 18, 10:22 PM CDT | HAIL 1 | 4 Wnw Tyler, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 190250 TORFSD MNC081-117-SDC011-101-190330- /O.NEW.KFSD.TO.W.0026.090619T0250Z-090619T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT THU JUN 18 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA NORTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA SOUTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES SOUTH OF AURORA...OR 9 MILES SOUTHEAST OF BROOKINGS...AND MOVING EAST AT 30 MPH. * THIS TORNADIC STORM WILL BE NEAR... ELKTON AROUND 1010 PM CDT... LAKE BENTON AROUND 1025 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. && LAT...LON 4436 9618 4415 9620 4417 9677 4433 9668 TIME...MOT...LOC 0251Z 267DEG 25KT 4421 9665 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 190310 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 PM CDT THU JUN 18 2009 MNC081-117-SDC011-101-190330- /O.CON.KFSD.TO.W.0026.000000T0000Z-090619T0330Z/ LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD- 1010 PM CDT THU JUN 18 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHEASTERN BROOKINGS...EXTREME NORTHEASTERN MOODY...EXTREME NORTHWESTERN PIPESTONE AND SOUTHWESTERN LINCOLN COUNTIES... AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LAKE BENTON...OR 19 MILES NORTH OF PIPESTONE...MOVING EAST AT 40 MPH. THE TORNADO WILL BE NEAR... RURAL SOUTHERN LINCOLN COUNTY THROUGH 1020 PM CDT AT 954 PM CDT...HALF DOLLAR SIZE HAIL WAS REPORTED 4 MILES WEST NORTHWEST OF ELKTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. && LAT...LON 4418 9620 4420 9654 4434 9655 4436 9618 TIME...MOT...LOC 0309Z 257DEG 36KT 4429 9633 $$
000 WWUS53 KFSD 190326 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1026 PM CDT THU JUN 18 2009 MNC081-117-SDC011-101-190336- /O.EXP.KFSD.TO.W.0026.000000T0000Z-090619T0330Z/ LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD- 1026 PM CDT THU JUN 18 2009 ...THE TORNADO WARNING FOR SOUTHEASTERN BROOKINGS...EXTREME NORTHEASTERN MOODY...EXTREME NORTHWESTERN PIPESTONE AND SOUTHWESTERN LINCOLN COUNTIES EXPIRES AT 1030 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. LAT...LON 4418 9620 4420 9654 4434 9655 4436 9618 TIME...MOT...LOC 0326Z 257DEG 36KT 4431 9610 $$ RSR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:50 PM CDT, 7 hours earlier.
Area forecast discussion, Jun 18, 2:50 PM CDT, 7 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU JUN 18 2009 .DISCUSSION... A LOT GOING ON LATE THIS AFTERNOON...MAINLY AROUND THE CWA. AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE EARLY MORNING MCS HAS WEAKENED AND LIFTED NORTH OF THE CWA. THE ACCAS FIELD IN CENTRAL SD ON THE LEADING EDGE OF THE UPPER LEVEL SUPPORT HAS ALSO FALLEN APART. THE LOW LEVEL JET CONTINUES TO REMAIN VEERED TO THE SOUTHWEST WITH ONLY NORTHWEST IA AND A SMALL PART OF SW MN ON THE BACK EDGE OF THIS FORCING. SEVERE WEATHER PARAMETERS SUGGEST THAT IF SOMETHING CAN DEVELOP TONIGHT ANY SEVERE STORMS WOULD TEND TO TRACK ESE AT ABOUT 30 MPH WITH GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES POSSIBLE. THE TORNADO THREAT AT THIS TIME LOOKS MINIMAL WITH THE LOW LEVEL WIND FIELD NOT ALL THAT FAVORABLE AND THE 0-3KM CAPE ONLY 25-50 J/KG. TWO AREAS TO BE CONCERNED WITH THIS AFTERNOON AND EVENING WILL BE THE FAR NORTHERN CWA AND THE FAR EASTERN CWA. NORTHWEST IOWA MAY GET A FEW THUNDERSTORMS WITH LOW LEVEL MASS CONVERGENCE...BUT A FAIRLY HEALTHY CAP...250 J/KG PER 18Z OAX SOUNDING...COULD PREVENT THIS. THE OTHER AREA WILL BE ON THE TAIL END OF THE UPPER LEVEL SUPPORT FROM ABOUT CHAMBERLAIN TO HURON INTO SW MN WITH AN ENCROACHING SFC TROF. AFTER THIS...INSTABILITY EXITS THIS EVENING THE STRONG UPPER LEVEL WAVE IN THE CENTRAL ROCKIES WILL EJECT ONTO THE PLAINS AND WITH ENOUGH MID LEVEL MOISTURE WILL LIKELY SEE A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS MOVE INTO SC SD LATE TONIGHT AND WILL BRING SOME SLIGHTLY HIGHER POOPS TO THIS AREA. /08 STRONG SHORTWAVE OVER WESTERN WYOMING IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TOMORROW. THIS SYSTEM WILL PRODUCE A WEALTH OF CLOUD COVER ACROSS THE AREA. 850 MB FRONTOGENESIS FOCUSES MAINLY SOUTH OF INTERSTATE 90...AND HAVE FOCUSED HIGHEST POPS ACROSS SOUTH AND EASTERN PORTIONS OF FORECAST AREA. UPPER LEVEL SUPPORT IS FAIRLY QUICK TO SHIFT NORTH AND EAST AS UPPER LEVEL JET STREAK LIFTS...BUT WITH LOWER LEVEL LIFT HANGING ON ACROSS PORTIONS OF SOUTHWEST MINNESOTA...LINGERED MENTION OF PRECIPITATION ACROSS SOUTHWEST MINNESOTA THROUGH EARLY EVENING. INSTABILITY IS NOT LOOKING ALL THAT GREAT TOMORROW WITH PLENTY OF CLOUD COVER AROUND...AND THEREFORE LEFT MENTION OF SHOWERS WITH ISOLATED T. THIS MAY BE A LITTLE UNDERDONE AS CAPE VALUES ARE PROGGED TO CLIMB TO NEAR 500 J/KG THROUGHOUT THE DAY...BUT WANTED TO EMPHASIZE THAT SEVERE THREAT IS BASICALLY NON-EXISTENT. WITH CLOUD COVER AND SHOWER ACTIVITY...KEPT TEMPERATURES TOWARD THE COOL SIDE OF GUIDANCE (CLOSER TO THE NAM THAN GFS) WITH AROUND 925 TO 900 MB MIX OUT TEMPS IN THE UPPER 70S TO LOWER 80S. LOW LEVEL FLOW BECOMES EXTREMELY WEAK THIS WEEKEND AS SURFACE RIDGE OF HIGH PRESSURE CAMPS OUT OVER THE NORTHERN PLAINS. THIS SHOULD RESULT IN A FAIRLY PLEASANT DAY ON SATURDAY. WITH STRONG RADIATIONAL HEATING ON SATURDAY...SHOULD MIX DOWN SOME DRIER AIR FROM ALOFT RESULTING IN TEMPERATURES IN THE 80S AND DEW POINTS IN THE 50S. ON SATURDAY NIGHT...LOW LEVEL JET SETS UP WITH GULF CONNECTION FEEDING MOISTURE BACK INTO THE CENTRAL AND NORTHERN PLAINS. GFS...NAM AND TO SOME DEGREE THE CANADIAN AGREE THAT THE NOSE OF THE LOW LEVEL JET WILL BE FOCUSED ACROSS EAST CENTRAL NEBRASKA...WHILE THE ECMWF EXTENDS THE JET FURTHER TO THE NORTH ACROSS THE EASTERN DAKOTAS. TEMPERATURE AND MOISTURE TRANSPORT APPEARS TO BE STRONG ENOUGH THAT ACCAS TYPE SHOWER AND THUNDERSTORMS MAY DEVELOP ON THE NOSE OF THE LOW LEVEL JET. GIVEN THE PLACEMENT OF THE JET BY THE CONSENSUS OF THE MODELS...APPEARS AS THOUGH ANY ACTIVITY MAY BE FOCUSED TO OUR SOUTH BUT MAY LIFT INTO PORTIONS OF NORTHWEST IOWA ON SUNDAY MORNING AS LOW LEVEL JET LIFTS NORTH AND WEAKENS. FOCUS THEN SHIFTS TO THE WEST AS ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH FORECAST AREA. THIS WAVE APPEARS TO BE FAIRLY WEAK AND IS NOT FORECAST WELL BY THE SUITE OF MODELS...AND WITH MOISTURE POTENTIALLY BEING TOUGH TO COME BY DEPENDING ON POSITION OF LOW LEVEL JET SATURDAY NIGHT...THROTTLED BACK POPS SOME ON SUNDAY. MONDAY THROUGH THURSDAY NEXT WEEK IS SOMEWHAT UNCERTAIN AT THIS POINT AS UPPER LEVEL RIDGE BUILDS OVER THE PLAINS WITH PERIODIC RIDGE RIDERS MOVING THROUGH. TRIED TO TIME WAVES EARLY IN THE PERIOD...BUT WAS QUITE DIFFICULT TOWARDS THE END OF THE PERIOD WITH PATTERN BECOMING MORE ACTIVE. OVERALL...LOOKS WARMER WITH PERIODIC CHANCES OF THUNDERSTORMS MAINLY IN THE EVENING AND OVERNIGHT HOURS. /BT && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER SW MN AND NW IA LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND VERY STRONG AND GUSTY WINDS. OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 18, 5:13 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT THU JUN 18 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. IF THUNDERSTORMS DEVELOP...TORNADOES ARE STILL A THREAT...AS WELL AS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...MAINLY EAST OF A LINE FROM MARSHALL MINNESOTA TO STORM LAKE IOWA...BUT ALSO ALONG AND NORTH OF HIGHWAY 14 FROM NEAR HURON TO BROOKINGS INTO SOUTHWEST MINNESOTA. ELSEWHERE IN THE FORECAST AREA...THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO OVERNIGHT. AT THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG IN MOST OF SOUTHEAST SOUTH DAKOTA AND NEARBY AREAS...BUT THERE IS THE SLIGHT RISK FOR LARGE HAIL AND STRONG WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM...MAINLY ALONG AND NORTH OF HIGHWAY 14 IN SOUTH DAKOTA...AND IN PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jun 18, 8:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 NE CARTHAGE 44.19N 97.67W
06/18/2009 E0.88 INCH MINER SD PUBLIC
0827 PM HAIL 4 ENE CARTHAGE 44.19N 97.64W
06/18/2009 E1.00 INCH MINER SD TRAINED SPOTTER
&&
KEWYLocal storm report, Jun 18, 8:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 10 S DE SMET 44.24N 97.55W
06/18/2009 E0.88 INCH KINGSBURY SD EMERGENCY MNGR
0841 PM HAIL 9 W OLDHAM 44.22N 97.49W
06/18/2009 E1.50 INCH KINGSBURY SD PUBLIC
&&
KEWYLocal storm report, Jun 18, 9:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 3 SW OLDHAM 44.20N 97.35W
06/18/2009 E2.00 INCH KINGSBURY SD PUBLIC
&&
DMILLERLocal storm report, Jun 18, 9:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 ENE OLDHAM 44.25N 97.25W
06/18/2009 E0.75 INCH KINGSBURY SD TRAINED SPOTTER
&&
KEWYLocal storm report, Jun 18, 9:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 4 ESE SINAI 44.23N 96.96W
06/18/2009 E1.25 INCH BROOKINGS SD PUBLIC
&&
KEWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner | 41 min |
| Jun 18, 8:46 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake, Miner | 44 min |
| Jun 18, 9:12 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake, Moody | 48 min |
| Jun 19, 8:31 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 4 days |
| Jun 18, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 42 min |
| Jun 19, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 40 min |
Nearby
Tornado Warnings in South Dakota, 2009Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.